SEARCH

SEARCH BY CITATION

Keywords:

  • insomnia;
  • sleep;
  • sleepdriving;
  • sleepwalking

Summary

A prominent media publicity cluster during 2007–2008 in Australia linked the common hypnotic zolpidem to adverse drug reaction reports of parasomnias, amnesia, hallucinations and suicidality. The collection of adverse drug reaction data through spontaneous reporting systems is a mainstay of drug safety monitoring, but a stimulated reporting event such as this often renders such data uninterpretable. As such, we aimed to investigate whether these associations were present before the media cluster and then to quantify the effect of stimulated reporting on those four specific outcomes. Using disproportionality analyses we compared zolpidem to all other drugs in the database, and then separately to each of all hypnotics, then all benzodiazepines, and then temazepam alone, and did so in every year from 2001 to 2008. Year-by-year analyses of Reporting odds ratios for zolpidem exposure and adverse events of interest, adjusted for a number of covariates, revealed an association between zolpidem exposure and parasomnias, amnesia and hallucination both before and after the cluster of media publicity beginning in early 2007. The odds ratios increased significantly after the media publicity for only parasomnias and amnesia. Suicidality was increased in some analyses, but limited data make this outcome difficult to interpret. We conclude that zolpidem adverse drug reaction reports have higher odds for parasomnia, amnesia, hallucination and perhaps suicidality compared to either all other drugs or hypnotics, even before the media publicity cluster. However, the extant literature and the limitations of these spontaneously reported adverse drug reaction data do not allow us to conclude that these events are related causally to zolpidem.